NAPLEX Question of the Week: Adverse Effects

Knowledge of adverse effects are a must to practice well as a pharmacist to manage medications. This week's question focuses on this important area of drug therapy.

Like Comment

DA is a 55 yo female who has PMH including depression, seizures, HTN, dyslipidemia, bipolar disorder, T2DM, and schizophrenia. She presents to the hospital today with complaints of drowsiness, weight gain, altered mental status, and a coarse hand tremor. Her vitals are the following:  BP  160/88 mm Hg, HR 110 bpm, RR 20. Her labs include Na 130 mEq/L, K 4.8 mEq/L, SCr 1.2 mg/dL. Her current medication list includes the following:

 

ASA 81 mg PO daily

Atorvastatin 40 mg PO daily

Bupropion 150 mg SR PO BID

Clozapine 12.5 mg PO BID

Hydrochlorothiazide 12.5 mg PO daily

Lisinopril 40 mg PO daily

Lithium 300 mg PO daily

Metformin 1000 mg PO BID


Which of the following adverse effects-medication matches are correct? Select all that apply. 

A. Atorvastatin – seizures

B. Clozapine – neutropenia

C. Lithium – hyperthyroidism

D. Lisinopril- hyperkalemia

E. Hydrochlorothiazide – hypocalcemia 






 

Answers: B and D 

Rationale:   

Answer A is incorrect because atorvastatin (statins) is not associated with seizure risk. These agents are more associated with muscle pain, myalgias, and worry for a rare side effect of rhabdomyolysis. NOTE: In this patient the main medication we would be concerned with seizures is bupropion, which is contraindicated in patients with a history of seizures due to lowering of seizure threshold. 


Answer B is correct because clozapine is associated with neutropenia. Neutropenia causes an impaired immune system putting the patient at risk of increased infections. While the mechanism is not fully known, neutropenia is defined as a low absolute neutrophil count (ANC). As the ANC level drops < 1500/microL, there are different dosing and ANC monitoring recommendations. This is why clozapine is considered a REMS drug requiring the patient to have their ANC monitored while taking this medication.

 

Answer C is incorrect because lithium is associated with hypothyroidism. In this patient you could argue that the patient is having signs of lithium toxicity (altered mental status and coarse hand tremor) and ordering a lithium level would be warranted. Lithium can also cause serotonin syndrome, especially when taking with serotonergic agents (e.g. SSRIs). NOTE: DDI in this case include lisinopril and HCTZ as both of these can cause increased levels of lithium. Additionally, this patient is hyponatremic, which would put the patient at an increased risk of lithium toxicity. A normal therapeutic range for lithium for bipolar disorder is 0.8 to 1.2 mEq/L. 


Answer D is correct because ACE inhibitors, like lisinopril, are associated with increased potassium levels. Aldosterone is responsible for the excretion of potassium from the kidneys via the renin-angiotensin-aldosterone-system (RAAS). Since ACE inhibitors prevent aldosterone formation, this causes an increase in potassium reabsorption leading to hyperkalemia. 

Answer E is incorrect because thiazide diuretics are associated with hypercalcemia NOT hypocalcemia. This differs from loop diuretics which do cause hypocalcemia.

Test taking tip: Notice with this question you did not need to read the patient information or home medications to answer the question. A test-taking strategy to consider is to start with the question you are being asked to help you determine the need to read the entire information presented to you. This will also help you know what to be thinking about while reading the information presented to you.


Go to the profile of Christopher M. Bland

Christopher M. Bland

Clinical Associate Professor, University of Georgia College of Pharmacy

No comments yet.